Skip to main content

Yamabe Solitons, Determinant of the Laplacian and the Uniformization Theorem for Riemann Surfaces

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Abstract

In this letter, we prove that non-trivial compact Yamabe solitons or breathers do not exist. In particular our proof in the two dimensional case depends only on properties of the determimant of the Laplacian and turns out to be independent of the classical uniformization theorem (UT). Using this remarkable fact we are able to explain how an independent proof of the UT for Riemann surfaces can be obtained using the Yamabe–Ricci flow.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Besse L.A.: Einstein Manifolds. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathamatics and Related Areas (3)], vol. 10. Springer, Berlin (1987)

  2. 2.

    Chen, X., Peng, L., Tian, G.: A note on uniformization theorem of Riemann surfaces by Ricci flow. Proc. AMS (to appear), arXiv:math.DG/0505163

  3. 3.

    Chow B. (1991). The Ricci flow on he 2-sphere. J. Differe. Geom. 33(2): 325–334

    MATH  Google Scholar 

  4. 4.

    Chow B. (1991). On the entropy estimate for the Ricci flow on compact 2-orbifolds. J. Differe. Geom. 33(2): 597–600

    MATH  Google Scholar 

  5. 5.

    Chow B., Lu P. and Ni L. (2006). Hamilton’s Ricci Flow. American Mathematical Society/Science Press, Providence

    MATH  Google Scholar 

  6. 6.

    Gilkey P.B. (1995). Invariance Theory, the Heat Equation and the Atiyah-Singer Index Theorem. CRC Press, Boca Raton

    MATH  Google Scholar 

  7. 7.

    Hamilton, R.S.: The Ricci flow on surfaces, mathematics and general relativity, Santa Cruz, SA, 1986. Contemp. Math, vol. 71, pp. 237–262. American Mathematical Society, Providence (1988)

  8. 8.

    Perelman, G.A.: The entropy formula for the Ricci flow and its geometric applications, arXiv:math.DG/0211159

  9. 9.

    Polyakov A. (1981). Quantum geometry of Fermionic strings. Phys. Lett. B 103: 211–213

    Article  ADS  MathSciNet  Google Scholar 

  10. 10.

    Osgood B., Phillips R. and Sarnak P. (1988). Extremals of determinants of Laplacians. J. Funct. Anal. 80: 148–211

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Luca Fabrizio Di Cerbo.

Additional information

Luca Fabrizio Di Cerbo was partially supported by a Renaissance Technology Fellowship.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Di Cerbo, L.F., Disconzi, M.M. Yamabe Solitons, Determinant of the Laplacian and the Uniformization Theorem for Riemann Surfaces. Lett Math Phys 83, 13–18 (2008). https://doi.org/10.1007/s11005-007-0195-6

Download citation

Mathematics Subject Classification (2000)

  • 53C44
  • 58J52

Keywords

  • Yamabe flow
  • Yamabe solitons
  • determinant of Laplacian